Hi and help with AF med!

I've just found this forum and am looking forward to learning lots. Not yet had the chance to check past posts, so the question below is probably well-covered.

Have been taking Bisoprolol for mild AF until on cardioversion day was found to be back in sinus! Cardiologist suggested moving from Bisoprolol (5mg) to Fecainide and mentioned reducing the dosage gradually but I'm not sure how to do this.

Do I halve the dose for some days and then quarter it (tiny fragments of tablet all over the kitchen worktop)? Do I wait until I'm zero on Bisoprolol before starting the Flecainide?

Thanks for looking, and best wishes to all, Jeremy

6 Replies

  • Well bisoprolol is a rate control drugs which slows your heart and Flecainide tries to keep it in rhythm as a rhythm control drug and they work in completely different ways. People usually just halve the tablets and then go to half every other day of a few days and then stop I think. Nice of him to be so instructive wasn't it.

    Frankly I find the whole thing slightly odd and confusing . If you are in sinus why do you need a rhythm control drug full time. Many people only take this as a pill in pocket i e when they have an event they take flecainide to return them to NSR. The drug is used widely to maintain NSR but do you need it? How often do you have events for example?

    I would be inclined to ask why you have been changed and what thinking is behind it.


  • I take 2.5 bisoprolol daily and use 100 flecainide as a pill-in-the-pocket when AF strikes. The bisoprolol reduces my heart rate from about 80 to 65ish.

    I am likely to be on bisoprolol for life as my heart has fibrosis and a bit of help is a benefit.

    If I were you I would discuss your tablet taking with your GP as your Cardiologist will have written to him. Flecainide is not normally given out by GPs. It is only started following a Cardiologist's say so.

    So to answer your question - you can overlap these drugs, but talk to your GP.

  • Hi the same thing happened to me(I had 1 convertion and needed another 3months later)

    There is a 1-25 mgs of Bisopral,but you need more information! My GP doesn't agree with halving tablets as the dose you get isn't as accurate as it should be!

    Your Cardiologist or GP need to give you more information!

  • My GP said the same but also said that the disolving rate will often be faster on the cut or broken edge because it lacks the coating.

  • Hi welcome to the forum , if you are like me you wil learn a tremendous amount but caridac nurse did advise against suffering from information overload and scaring yourself silly.

    I was taken off Bisoprolol immediately after my first DC cardioversion and felt better without it , but of course that may be down to others things.

    I guess you need to take advice from the medics that works out right for you.

    good luck.


  • Thanks to all for your welcome and kind comments. I'm now off Bisoprolol and on 50 mg Flecainide twice a day. Have had one AF episode and GP cardio specialist has been helpful. Now settling down to learn what works and how any side-effects feel different! "Lack of optimism" was an interesting way of describing one person's experience of Bisoprolol that I could identify with - let's hope Flecainide doesn't do that (he says, having read the paper in the packet!)

    Happy Christmas to all!


You may also like...